Format

Send to

Choose Destination
Drug Saf. 1990 Jul-Aug;5(4):243-51.

Paraquat poisoning. An overview of the current status.

Author information

1
Clinique Toxicologique, Hôpital Fernand Widal, Paris, France.

Abstract

Paraquat is a bipyridyl compound with no known chronic toxicity or teratogenicity. It is poorly absorbed when inhaled, but causes severe illness when ingested orally, death usually occurring within 2 days of ingestion of 50 mg/kg. At lower doses death may be delayed for several weeks. The toxic compound accumulates in lung tissue where free radicals are formed, lipid peroxidation is induced and nicotinamide adenine dinucleotide phosphate (NADPH) is depleted. This produces diffuse alveolitis followed by extensive pulmonary fibrosis. The most important prognostic indicator is the quantity of paraquat absorbed, as shown by the plasma paraquat concentration. While renal failure will develop in the majority of those patients who eventually die, it may not, if present alone, indicate a fatal outcome. The absence of caustic burns in the upper digestive tract indicates a good prognosis. Treatment of paraquat poisoning remains ineffective, but Fuller's earth, activated charcoal and resins may prevent some absorption of the toxin. When tubular necrosis occurs, renal excretion of the compound decreases rapidly. A 3-compartment pharmacokinetic model has been described following ingestion of tracer doses including a 'deep' compartment for active pulmonary accumulation. Haemodialysis, haemoperfusion and forced dialysis have been attempted, with no clear improvement in survival rates. Superoxide dismutase, glutathione peroxidase, N-acetylcysteine and other 'free radical scavengers' have failed to alter the outcome in poisoned patients. Other theoretical treatments, such as deferoxamine, immunotherapy, NADPH repletion and lung transplantation still require clinical validation.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center